Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Albany, NY

July 21, 2003Rensselaer County, Saratoga County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 4:11 PM EDT for Rensselaer County, Saratoga County, Washington County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 4:11 PM EDT (20:11 UTC)
Expired
Jul 21, 2003, 5:15 PM EDT
In force
64 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Rensselaer County, NY, Saratoga County, NY, Washington County, NY

The radar

The Albany radar (KENX), 63 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KALY 212011
SVRALY
NYC083-091-115-212115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RENSSELAER COUNTY IN EASTERN NEW YORK
  SARATOGA COUNTY IN EASTERN NEW YORK
  SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 515 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HALFMOON...OR ABOUT 3 MILES SOUTHWEST OF
  MECHANICVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECHANICVILLE AND SARATOGA LAKE AT 415 PM EDT
  MELROSE AND WILTON AT 420 PM EDT
  STILLWATER AT 425 PM EDT
  SCHAGHTICOKE AND RAYMERTOWN AT 435 PM EDT
  VALLEY FALLS AND GANSEVOORT AT 440 PM EDT
  NORTH EASTON AND NORTHUMBERLAND AT 445 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

$$
TAW/GJM

LAT...LON 4284 7328 4275 7371 4287 7391 4295 7410
          4338 7416 4340 7392 4322 7378 4332 7359
          4304 7359 4308 7333

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003

.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF.  HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 11 hours 41 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningALYSchoharie46 min
Jul 21, 3:12 PM EDTSevere Thunderstorm WarningALYGreene63 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady72 min
Jul 21, 3:41 PM EDTTornado WarningALYAlbany, Schenectady49 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningALYSchoharie63 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYDutchess36 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYUlster66 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningALYGreene75 min
Jul 21, 7:47 PM EDTSevere Thunderstorm WarningALYAlbany58 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.